Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 109, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2017, 4:29 PM CDT for Renville County, Ward County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2017, 4:29 PM CDT (21:29 UTC)
- Expired
- Jul 29, 2017, 5:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Renville County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 75 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:36 PM CDT | TSTM WND DMG | 12 N Norma, ND | 12 INCH ASH TREE TRUNK SPLIT ABOUT 6 FEET UP, 70 MPH ESTIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
845
WUUS53 KBIS 292129
SVRBIS
NDC075-101-292230-
/O.NEW.KBIS.SV.W.0109.170729T2129Z-170729T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
429 PM CDT SAT JUL 29 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Ward County in north central North Dakota...
Renville County in north central North Dakota...
* Until 530 PM CDT
* At 429 PM CDT, a severe thunderstorm was located 12 miles east of
Bowbells, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Greene around 510 PM CDT.
Other locations impacted by this severe thunderstorm include Tolley,
Grano and Norma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4878 10149 4872 10149 4872 10147 4847 10147
4853 10195 4881 10207 4881 10202 4892 10202
4900 10185
TIME...MOT...LOC 2129Z 329DEG 24KT 4885 10199
HAIL...1.00IN
WIND...60MPH
$$
ABELING3 follow-up statements
874
WWUS53 KBIS 292143
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
443 PM CDT SAT JUL 29 2017
NDC075-101-292230-
/O.CON.KBIS.SV.W.0109.000000T0000Z-170729T2230Z/
Ward ND-Renville ND-
443 PM CDT SAT JUL 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN WARD AND RENVILLE COUNTIES...
At 442 PM CDT, a severe thunderstorm was located 10 miles northeast
of Kenmare, or 16 miles east of Bowbells, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Greene around 505 PM CDT.
Other locations impacted by this severe thunderstorm include Tolley,
Grano and Norma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4878 10149 4872 10149 4872 10147 4847 10147
4853 10195 4881 10207 4881 10202 4892 10202
4900 10185
TIME...MOT...LOC 2142Z 321DEG 27KT 4877 10190
HAIL...1.00IN
WIND...60MPH
$$
ABELING788
WWUS53 KBIS 292204
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
504 PM CDT SAT JUL 29 2017
NDC075-101-292230-
/O.CON.KBIS.SV.W.0109.000000T0000Z-170729T2230Z/
Ward ND-Renville ND-
504 PM CDT SAT JUL 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN WARD AND WESTERN RENVILLE COUNTIES...
At 503 PM CDT, a severe thunderstorm was located near Greene, or 14
miles west of Mohall, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Greene around 515 PM CDT.
Other locations impacted by this severe thunderstorm include Tolley,
Grano and Norma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4878 10153 4869 10150 4851 10150 4853 10195
4881 10207 4881 10202 4892 10202 4892 10185
TIME...MOT...LOC 2203Z 322DEG 18KT 4869 10180
HAIL...1.00IN
WIND...60MPH
$$
ABELING850
WWUS53 KBIS 292225
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
525 PM CDT SAT JUL 29 2017
NDC075-101-292235-
/O.EXP.KBIS.SV.W.0109.000000T0000Z-170729T2230Z/
Ward ND-Renville ND-
525 PM CDT SAT JUL 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARD AND WESTERN
RENVILLE COUNTIES WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4878 10153 4869 10150 4851 10150 4853 10195
4881 10207 4881 10202 4892 10202 4892 10185
TIME...MOT...LOC 2225Z 329DEG 24KT 4857 10169
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:18 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 29, 3:18 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 318 PM CDT Sat Jul 29 2017 .SHORT TERM...(This evening through Sunday) Issued at 250 PM CDT Sat Jul 29 2017 The short term concern will be severe weather potential for this afternoon and early evening. Early convection began in an area of steep low level lapse rates across western North Dakota. A weak frontal boundary extending from north central into teh west will also be a focus for convection. However with shear weak expect mainly short lived pulse storms through early evening. Expect the convection to migrate into central North Dakota later this evening. On Sunday a building h500 ridge will cap most convection leaving just widely scattered thunderstorms. Highs Sunday will again be in the 80s east to lower to mid 90s west. .LONG TERM...(Sunday night through Saturday) Issued at 250 PM CDT Sat Jul 29 2017 For the extended period a northwest flow regime will set up providing several opportunities for thunderstorms. The best chances are expected to be Monday night and Wednesday through Wednesday night. Both periods will be associated with cold fronts and cooler temperatures. Highs Sunday and Monday will be in the 80s to middle 90s. By Tuesday cooler with highs in the 70s and 80s, and Wednesday through Friday will see as cool as 70 north central and 70s to lower 80s south and west. A bit warmer Saturday with highs in the 70s to middle 80s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1232 PM CDT Sat Jul 29 2017 At noon CDT a nearly stationary frontal boundary across northwest North Dakota will remain in place this afternoon then retreat back north late tonight as warm air moves in associated with a mid level ridge over the western CONUS. Scattered thunderstorms will be the hazard to aviation this afternoon and tonight. VFR is forecast for all TAF sites. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 29, 3:32 PM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 332 PM CDT Sat Jul 29 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 332 PM CDT Sat Jul 29 2017 /232 PM MDT Sat Jul 29 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible late this afternoon and tonight. A few storms could be severe west with large hail and gusty winds the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are daily chances for thunderstorms through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
In the hours before
Special weather statement, Jul 29, 1:28 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Bismarck ND
1228 PM MDT SAT JUL 29 2017
NDZ031-291845-
Golden Valley ND-
1228 PM MDT SAT JUL 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GOLDEN VALLEY
COUNTY UNTIL 1245 PM MDT...
At 1228 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sentinel Butte, or 16 miles northeast of Beach, moving
east at 20 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northeastern Golden
Valley County.
LAT...LON 4717 10392 4722 10372 4718 10367 4703 10366
4699 10369 4699 10391
TIME...MOT...LOC 1828Z 264DEG 19KT 4710 10379
ABELINGSpecial weather statement, Jul 29, 2:06 PM CDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Bismarck ND 106 PM MDT SAT JUL 29 2017 NDZ031-032-291945- Golden Valley ND-Billings ND- 106 PM MDT SAT JUL 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOLDEN VALLEY AND SOUTHWESTERN BILLINGS COUNTIES UNTIL 145 PM MDT... At 106 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Sentinel Butte, or 13 miles east of Beach, moving east at 15 mph. Half inch hail and wind gusts to 50 mph will be possible with this storm. This strong thunderstorm will be near... Medora around 145 PM MDT. LAT...LON 4683 10381 4701 10383 4708 10343 4678 10341 TIME...MOT...LOC 1906Z 265DEG 12KT 4693 10372 ABELING
Special weather statement, Jul 29, 3:08 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
208 PM MDT SAT JUL 29 2017
NDZ043-292045-
Bowman ND-
208 PM MDT SAT JUL 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BOWMAN COUNTY
UNTIL 245 PM MDT...
At 208 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rhame, or 10 miles west of Bowman, moving east at 10 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Rhame and Griffin.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4611 10368 4620 10372 4628 10350 4628 10348
4612 10342
TIME...MOT...LOC 2008Z 254DEG 7KT 4619 10361
AYDLocal storm report, Jul 29, 3:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM CDT SAT JUL 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND GST 10 S WATFORD CITY 47.66N 103.32W
07/29/2017 M62 MPH MCKENZIE ND MESONET
WCYN8 RAWS MESONET SITE.
&&
AESpecial weather statement, Jul 29, 4:03 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
403 PM CDT SAT JUL 29 2017
NDZ002-011-292130-
Ward ND-Burke ND-
403 PM CDT SAT JUL 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARD AND
SOUTHEASTERN BURKE COUNTIES UNTIL 430 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Bowbells, moving east at 15 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Bowbells, Coteau and Niobe.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4888 10212 4869 10210 4862 10219 4862 10243
4880 10248
TIME...MOT...LOC 2103Z 258DEG 12KT 4873 10233
AYDSpecial weather statement, Jul 29, 4:06 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
406 PM CDT SAT JUL 29 2017
NDZ017-292130-
McKenzie ND-
406 PM CDT SAT JUL 29 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCKENZIE COUNTY
UNTIL 430 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Watford City, moving east at 10 mph.
Penny size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Johnsons Corner.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4793 10291 4767 10283 4768 10310 4767 10310
4767 10323 4780 10325
TIME...MOT...LOC 2106Z 254DEG 8KT 4777 10316
AYDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:20 PM CDT | Special Weather Statement | BIS | Golden Valley | 25 min |
| Jul 29, 1:28 PM CDT | Special Weather Statement | BIS | Golden Valley | 17 min |
| Jul 29, 2:06 PM CDT | Special Weather Statement | BIS | Golden Valley | 39 min |
| Jul 29, 2:56 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 64 min |
| Jul 29, 3:08 PM CDT | Special Weather Statement | BIS | Bowman | 37 min |
| Jul 29, 4:03 PM CDT | Special Weather Statement | BIS | Burke | 27 min |
| Jul 29, 4:06 PM CDT | Special Weather Statement | BIS | McKenzie | 24 min |
| Jul 29, 4:47 PM CDT | Special Weather Statement | BIS | Mountrail | 28 min |
| Jul 29, 5:09 PM CDT | Special Weather Statement | BIS | Williams | 21 min |
| Jul 29, 5:32 PM CDT | Special Weather Statement | BIS | Mountrail | 43 min |
| Jul 29, 5:54 PM CDT | Special Weather Statement | BIS | Mountrail | 36 min |
| Jul 29, 6:07 PM CDT | Special Weather Statement | BIS | Mountrail | 38 min |
| Jul 29, 6:37 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail | 68 min |
| Jul 29, 6:47 PM CDT | Special Weather Statement | BIS | Dunn | 28 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.